Missouri, 2024

Flooding and Heavy Rain in Missouri, March 7 to 8, 2024

March 7 to 8, 2024 · NWS SGF · 7 events in 5 counties and zones

A swath of 2 to 4 inches of rainfall fell from March 7th to March 8th to the northwest of Springfield. Minor flooding of low water crossings occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A swath of 2 to 4 inches of rainfall fell from March 7th to March 8th to the northwest of Springfield. Minor flooding of low water crossings occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 7, 3:27 AM CST, 1 hour 43 minutes earlier. Its key messages:

  • A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible.
  • Numerous showers and thunderstorms Thursday through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts. Minimal flooding risk.
  • Cooler this weekend, then quieter and warmer weather returns for the start of next week.
Area forecast discussion, Mar 7, 3:27 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
327 AM CST Thu Mar 7 2024

.KEY MESSAGES...

- A few strong to severe storms will occur today (west of Hwy
  65) and Friday (south of I-44). 1" hail and 60 mph winds
  possible.

- Numerous showers and thunderstorms Thursday through Friday
  night. Generally 1.5-3.0 inches of rain with locally higher
  and lower amounts. Minimal flooding risk.

- Cooler this weekend, then quieter and warmer weather returns
  for the start of next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 322 AM CST Thu Mar 7 2024

Today: Cells are starting to initiate over western Missouri
early this morning. These thunderstorms will help to get more
widespread precipitation going this morning. There is about 500
J/kg of elevated CAPE over southwestern Missouri at this time.
Any convective inhibition will continue to erode throughout this
morning. CAMs show widespread precipitation over western
Missouri by 5-7 AM. Expect a few rumbles of thunder before noon
especially for areas west of Highway 65 where elevated CAPE
values are showing 500- 1000 J/kg for the next few hours. SPC
also has that area highlighted in a Marginal Risk (1/5) for
severe weather today. The main threats are 1 inch hail and 60
mph winds. Widespread rainfall will continue throughout the
afternoon. Highs will be in the upper 50s to lower 60s today.
There will be a break in the rain this evening, but rain quickly
returns after midnight.

Thursday Night-Friday: Rain persists through Thursday night. A 850mb
low- level jet sets in overnight and a warm front moves over
southern Missouri which will help to destabilize the atmosphere for
Friday. SPC has areas mainly south of I-44 in a Marginal Risk (1/5)
for severe weather for Friday. MUCAPE values for tomorrow will be
around 500-800 J/kg with around 40 kts of shear. Still advertising 1
inch hail and 60 mph winds. Most of the lift for thunderstorms
tomorrow will come form the cold front that will push through by
midday. Rain will continue through Friday night before tapering off
by Saturday morning. Rainfall amounts of 1-2 inches is forecast for
most of the area through Saturday with locally higher amounts of 2
to 3 inches possible especially over central Missouri. Again,
worth mentioning that convective activity and frontal placement
will be key on where the locally higher and lower amounts of
rainfall occur.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 322 AM CST Thu Mar 7 2024

Rain tapers off Saturday morning and a 500mb ridge moves into the
Central Plains region this weekend and persists through the start of
next week. Expect pleasant weather with mostly sunny skies and highs
steadily warming up starting out in the mid 50s, but warming up into
the 70s by mid-week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 322 AM CST Thu Mar 7 2024

Thunderstorms have begun this morning and are slowly moving
northeast from western to central Missouri this morning. Expect
convection to persist through the next few hours with 1 inch
hail and frequent lightning as the main threats with these
storms.

&&

.CLIMATE...
Issued at 230 PM CST Wed Mar 6 2024

Record Precipitation:

March 7:
KSGF: 0.95/1905
KJLN: 0.46/1995

March 8:
KSGF: 1.58/1908
KJLN: 1.39/1999
KVIH: 0.95/1958

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
CLIMATE...Titus
Hazardous weather outlook, Mar 6, 7:53 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
753 PM CST Wed Mar 6 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
753 PM CST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

A few strong to severe thunderstorms could produce one inch hail
and damaging winds west of Highway 65 late tonight into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More widespread shower and thunderstorm chances (80-95%) return
Thursday into Friday. A few strong to severe thunderstorms are
possible east of Highway 65 Thursday morning and south of
Interstate 44 on Friday. These storms may produce one inch hail
and damaging winds .

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Mar 7, 3:36 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
336 AM CST Thu Mar 7 2024

MOZ077-088-089-094-071015-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
336 AM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BARTON...NORTHWESTERN
LAWRENCE...NORTHEASTERN JASPER AND DADE COUNTIES THROUGH 415 AM
CST...

At 336 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Carthage, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Stockton Lake, Lamar, Greenfield, Lockwood, Jasper, Golden City,
Carytown, Dadeville, Lamar Heights, Avilla, South Greenfield, Arcola,
Milford, Red Oak, Dudenville, Kenoma, Maple Grove, Pennsboro, Neola,
and Cedarville.

This includes Interstate 49 between mile markers 51 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 9414 3763 9408 3758 9407 3757 9362
      3748 9362 3711 9412 3736 9441
TIME...MOT...LOC 0936Z 220DEG 31KT 3724 9415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Cedar

When
March 7, 5:10 AM CST to March 8, 5:10 AM CST
Where
Cedar County, Stockton
Reported by
Broadcast Media
Coordinates
37.700, -93.800

A 24 hour rainfall total of 4.50 inches fell in Stockton.

Heavy Rain, St. Clair

When
March 7, 7:00 AM CST to March 8, 7:00 AM CST
Where
St. Clair County, 3.01 mi SE of Raney
Reported by
CoCoRaHS
Coordinates
37.920, -93.710

A 24 hour rainfall total of 3.61 inches fell across southern St Clair County.

Heavy Rain, Dade

When
March 7, 7:00 AM CST to March 8, 7:00 AM CST
Where
Dade County, 0.69 mi S of Greenfield
Reported by
CoCoRaHS
Coordinates
37.410, -93.850

A 24 hour rainfall total of 3.19 inches fell in Dade County.

Heavy Rain, Polk

When
March 7, 7:35 AM CST to March 8, 7:35 AM CST
Where
Polk County, 0.55 mi E of Eudora
Reported by
Broadcast Media
Coordinates
37.480, -93.540

A 24 hour rainfall total of 5.10 inches occurred across northwestern Polk County.

Heavy Rain, Hickory

When
March 7, 8:50 AM CST to March 8, 8:50 AM CST
Where
Hickory County, 2.14 mi NW of Pittsburg
Reported by
Trained Spotter
Coordinates
37.850, -93.330

A 24 hour rainfall total of 3.50 inches fell in southern Hickory county.

Flood, St. Clair

When
March 7, 11:31 PM CST
Where
St. Clair County, 2.18 mi NNW of Collins to 2.48 mi WNW of Collins
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.907, -93.650

Several low water crossings around Collins were flooded and impassable. Coon Creek and Brush Creek were both out of their banks in these areas.

Flood, Hickory

When
March 8, 7:10 AM CST
Where
Hickory County, 0.38 mi SSE of Jordan to 0.51 mi SE of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.025, -93.147

Route P was closed due to flooding at Starks Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156142, 1156141, 1156143, 1156140, 1156139, 1156137, 1156138.